Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 28, 2016, 8:48 PM CDT for Rice County, Waseca County, Minnesota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2016, 8:48 PM CDT (01:48 UTC)
- Expired
- May 28, 2016, 9:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Twin Cities, MN
Counties Rice County, MN, Waseca County, MN
The radar
The Minneapolis radar (KMPX), 102 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 794 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
722
WWUS83 KMPX 290148
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
848 PM CDT SAT MAY 28 2016
MNZ077-083>085-092-290230-
RICE-WASECA-FARIBAULT-BLUE EARTH-STEELE-
848 PM CDT SAT MAY 28 2016
...A LINE OF SHOWERS WILL AFFECT NORTHWESTERN STEELE...SOUTHEASTERN
BLUE EARTH...CENTRAL RICE...SOUTHEASTERN WASECA AND NORTHWESTERN
FARIBAULT COUNTIES...
AT 847 PM CDT...RADAR INDICATED SHOWERS WERE NEARLY STATIONARY ALONG
A LINE EXTENDING FROM BRIDGEWATER TO NEAR OTISCO TO NEAR DELAVAN. A
COUPLE REPORTS OF BRIEF FUNNEL CLOUDS HAVE BEEN REPORTED...AND A FEW
MORE FUNNEL CLOUDS COULD OCCUR ALONG THIS LINE.
LOCATIONS IMPACTED INCLUDE...
FARIBAULT...NORTHFIELD...WASECA...MAPLETON...WINNEBAGO...DUNDAS...
MORRISTOWN...MINNESOTA LAKE...WARSAW...WALDORF...DELAVAN AND BRIDGEWATER.
LAT...LON 4360 9425 4370 9425 4389 9409 4403 9357
4447 9326 4447 9321 4434 9316 4396 9339
4379 9398 4358 9422
TIME...MOT...LOC 0147Z 334DEG 92KT 4440 9325 4399 9353 4384 9401 4365
9423
$$
ADLWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 28, 7:37 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, May 28, 7:37 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 737 PM CDT SAT MAY 28 2016 .SHORT TERM...(This evening through Sunday) Issued at 345 PM CDT Sat May 28 2016 Concerns are thunderstorms late this afternoon and evening and another threat tomorrow afternoon. Upper low is on the move and is now into southeastern South Dakota. Models open it up as a wave later tonight and the trough axis should be out of western Wisconsin Sunday mid morning. Brief upper ridging takes place, but with relatively zonal flow from the Pacific coast to the Upper Midwest, it appears that a weak short wave will move across the Dakotas Sunday afternoon. Meanwhile a surface low was just north of Sioux City, with a front extending northeast to the southeast Twin Cities metro and then toward Rice Lake. Modest instability has been evident across southern Minnesota into Wisconsin, and with a bit of clearing late this morning, showers and a few storms quickly developed. With not much shear, decent low level lapse rates and some instability, a boundary in the area, and upper low just west of us, it is possible there may be a funnel cloud or two and maybe even a landspout tornado. This threat will taper off early this evening. North of the boundary, an abundance of low clouds will keep temperatures from dropping too much tonight. Lows should mainly be 55-60. There is enough low level moisture so that it will take quite some time before clearing takes place, most likely Sunday morning. The clearing tomorrow morning will open the door for the potential of more storms Sunday afternoon as the next short wave arrives. A variety of models show more instability late tomorrow afternoon. In fact, there looks to be more CAPE tomorrow than today. Moisture will be sufficient, especially in eastern Minnesota and Wisconsin. Thus there may be more storms Sunday afternoon. .LONG TERM...(Sunday night through Saturday) Issued at 345 PM CDT Sat May 28 2016 Main forecast concern is timing of Monday nights' precipitation chances. Dry conditions should prevail Sunday night through Monday afternoon as a dry west-northwest flow continues, and moisture remains limited. There is some uncertainty late Monday afternoon in southwest/south central Minnesota as moisture begins to return ahead of a storm system across the Rockies. Depending upon the speed and moisture return, parts of southwest/south central Minnesota could see a few thunderstorms by the late afternoon. Otherwise, the bulk of the precipitation should hold off until late Monday night, and Tuesday as strong moisture advection and a negatively tilted trough moves across the Upper Midwest. I wouldn't be surprised to see severe thunderstorms Tuesday afternoon in west central/southwest/south central Minnesota based on shear and MLCAPE values. Behind this system, a cool/cold air mass moves in, and last for a few days. This cool period has been advertised by the models but the strength of the colder air remains questionable. Models have lowered highs by Thursday/Friday, but these numbers could be lower if more of the air mass originates in north central Canada, vs, the Canadian Rockies. Some of the GEFS plumes on temperatures by late in the week have lows back in the 40s in the Twin Cities, with highs in the 60s. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 724 PM CDT Sat May 28 2016 Isolated to scattered showers will continue for the next several hours, but outside of KEAU, there shouldn't be thunderstorms near the TAF sites. In addition to the rain, there is a mix of VFR/MVFR ceilings. We think some of these low clouds will expand tonight and could even lower with time. We are not completely sold on this scenario, especially given the time of year, but the moisture will hang around tonight and any amount of nocturnal cooling should help keep the low clouds in place. Our computer models disagree on how much clearing occurs tonight. KMSP... While thunderstorms are no longer a threat, light rain and MVFR conditions will likely linger through most of the night. It's also possible the airport bounces from VFR to MVFR tonight. /OUTLOOK FOR KMSP/ MON...Mainly VFR. Chance of MVFR and -TSRA late. Winds S 5-10KT. TUE...Mainly VFR. Chance of MVFR, -TSRA likely. Winds S 10-20KT. WED...Mainly VFR. Chance of -SHRA. Winds W 10-20KT. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && SHORT TERM...TDK LONG TERM...JLT AVIATION...CLF
Hazardous weather outlook, May 28, 3:25 PM CDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 325 PM CDT SAT MAY 28 2016 MNZ041>045-047>070-073>076-082-083-091-WIZ014>016-023-292030- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-WATONWAN-BLUE EARTH-MARTIN-POLK- BARRON-RUSK-ST. CROIX- 325 PM CDT SAT MAY 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE LIKELY ACROSS MAINLY SOUTH CENTRAL AND EAST CENTRAL MINNESOTA AND INTO WEST CENTRAL WISCONSIN THIS EVENING. THE MAIN SEVERE THREATS ARE LOCALLY HEAVY RAINFALL AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN ACTIVE WEATHER PATTERN WILL PERSIST THROUGH THE MIDDLE OF NEXT WEEK. THE BEST CHANCE FOR THUNDERSTORMS WILL BE MONDAY NIGHT THROUGH TUESDAY NIGHT. THERE IS A THREAT FOR LOCALLY HEAVY RAINFALL AND A FEW SEVERE STORMS DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ077-078-084-085-092-093-WIZ024>028-292030- RICE-GOODHUE-WASECA-STEELE-FARIBAULT-FREEBORN-PIERCE-DUNN-PEPIN- CHIPPEWA-EAU CLAIRE- 325 PM CDT SAT MAY 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL MINNESOTA...SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY ACROSS PORTIONS OF SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN THIS EVENING. A FEW STORMS MAY BE STRONG TO SEVERE. THE MAIN SEVERE THREATS ARE LARGE HAIL AND DAMAGING WINDS BUT AN ISOLATED TORNADO CANNOT BE RULED OUT. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WHICH COULD LEAD TO MINOR FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN ACTIVE WEATHER PATTERN WILL PERSIST THROUGH THE MIDDLE OF NEXT WEEK. THE BEST CHANCE FOR THUNDERSTORMS WILL BE MONDAY NIGHT THROUGH TUESDAY NIGHT. THERE IS A THREAT FOR LOCALLY HEAVY RAINFALL AND A FEW SEVERE STORMS DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. JLT
In the hours before
Special weather statement, May 28, 5:15 PM CDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 515 PM CDT SAT MAY 28 2016 WIZ023>025-282300- ST. CROIX-DUNN-PIERCE- 515 PM CDT SAT MAY 28 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. CROIX... NORTHWESTERN DUNN AND NORTHEASTERN PIERCE COUNTIES... AT 515 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ELMWOOD...OR 16 MILES WEST OF MENOMONIE...MOVING NORTHEAST AT 30 MPH. WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WOODVILLE...GLENWOOD CITY...BOYCEVILLE...ELMWOOD...KNAPP...WHEELER... EMERALD...DOWNING...WILSON AND HERSEY. LAT...LON 4471 9218 4485 9241 4517 9221 4505 9187 TIME...MOT...LOC 2215Z 206DEG 25KT 4485 9224 ADL
Special weather statement, May 28, 5:52 PM CDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
552 PM CDT SAT MAY 28 2016
WIZ015-016-025-282330-
RUSK-DUNN-BARRON-
552 PM CDT SAT MAY 28 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RUSK...EASTERN
BARRON AND NORTHEASTERN DUNN COUNTIES...
AT 552 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RIDGELAND...OR
16 MILES NORTH OF MENOMONIE...MOVING NORTHEAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MENOMONIE...RICE LAKE...BARRON...CHETEK...CAMERON...BOYCEVILLE...PRAIRIE
FARM...DALLAS...WHEELER...HAUGEN...RIDGELAND AND WEYERHAEUSER.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4521 9162 4521 9167 4516 9167 4495 9188
4505 9205 4564 9180 4564 9165 4550 9131
TIME...MOT...LOC 2252Z 206DEG 49KT 4513 9191
ADLSpecial weather statement, May 28, 6:01 PM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
601 PM CDT SAT MAY 28 2016
WIZ028-282330-
EAU CLAIRE-
601 PM CDT SAT MAY 28 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL EAU CLAIRE
COUNTY...
AT 600 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER ELEVA...OR 12
MILES EAST OF MONDOVI...MOVING NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
FALL CREEK...FOSTER...ALLEN AND BRACKETT.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4475 9112 4460 9129 4459 9133 4460 9148
4461 9148 4478 9139
TIME...MOT...LOC 2300Z 207DEG 28KT 4459 9142
ADLSpecial weather statement, May 28, 6:38 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
638 PM CDT SAT MAY 28 2016
WIZ015-016-290030-
RUSK-BARRON-
638 PM CDT SAT MAY 28 2016
...A STRONG THUNDERSTORM WILL AFFECT WESTERN RUSK AND EASTERN BARRON
COUNTIES...
AT 638 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CHETEK...OR 12
MILES SOUTHEAST OF RICE LAKE...MOVING NORTHEAST AT 35 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
RICE LAKE...CHETEK...CAMERON...WEYERHAEUSER...SUMNER...CANTON...MIKANA AND
BRILL.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4529 9150 4529 9154 4524 9154 4523 9155
4530 9177 4564 9167 4564 9121
TIME...MOT...LOC 2338Z 204DEG 32KT 4534 9162
ADLSpecial weather statement, May 28, 7:47 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 747 PM CDT SAT MAY 28 2016 WIZ028-290100- EAU CLAIRE- 747 PM CDT SAT MAY 28 2016 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN EAU CLAIRE COUNTY... AT 747 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER FOSTER...OR 17 MILES SOUTHEAST OF EAU CLAIRE...MOVING NORTHEAST AT 35 MPH. WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FALL CREEK...FOSTER AND LAKE EAU CLAIRE COUNTY PARK. THIS INCLUDES INTERSTATE 94 IN WISCONSIN BETWEEN MILE MARKERS 82 AND 86. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4481 9105 4459 9124 4460 9132 4483 9127 TIME...MOT...LOC 0047Z 204DEG 49KT 4465 9125 ADL
Special weather statement, May 28, 8:48 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
848 PM CDT SAT MAY 28 2016
MNZ077-083>085-092-290230-
RICE-WASECA-FARIBAULT-BLUE EARTH-STEELE-
848 PM CDT SAT MAY 28 2016
...A LINE OF SHOWERS WILL AFFECT NORTHWESTERN STEELE...SOUTHEASTERN
BLUE EARTH...CENTRAL RICE...SOUTHEASTERN WASECA AND NORTHWESTERN
FARIBAULT COUNTIES...
AT 847 PM CDT...RADAR INDICATED SHOWERS WERE NEARLY STATIONARY ALONG
A LINE EXTENDING FROM BRIDGEWATER TO NEAR OTISCO TO NEAR DELAVAN. A
COUPLE REPORTS OF BRIEF FUNNEL CLOUDS HAVE BEEN REPORTED...AND A FEW
MORE FUNNEL CLOUDS COULD OCCUR ALONG THIS LINE.
LOCATIONS IMPACTED INCLUDE...
FARIBAULT...NORTHFIELD...WASECA...MAPLETON...WINNEBAGO...DUNDAS...
MORRISTOWN...MINNESOTA LAKE...WARSAW...WALDORF...DELAVAN AND BRIDGEWATER.
LAT...LON 4360 9425 4370 9425 4389 9409 4403 9357
4447 9326 4447 9321 4434 9316 4396 9339
4379 9398 4358 9422
TIME...MOT...LOC 0147Z 334DEG 92KT 4440 9325 4399 9353 4384 9401 4365
9423
ADLThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 5:20 PM CDT | Special Weather Statement | MPX | McLeod | 25 min |
| May 28, 7:47 PM CDT | Special Weather Statement | MPX | Eau Claire | 13 min |
Nearby
Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.